Texas, 2008

Hail and Damaging Wind in Texas, February 12, 2008

February 12, 2008 · NWS SHV · 2 events in 2 counties and zones

Showers and thunderstorms developed in advance and behind a strong cold front which produced severe thunderstorms earlier the night of February 11th in southeast Oklahoma. As these thunderstorms moved southeast into northeast Texas and northwest Louisiana, they encountered an increasingly unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Showers and thunderstorms developed in advance and behind a strong cold front which produced severe thunderstorms earlier the night of February 11th in southeast Oklahoma. As these thunderstorms moved southeast into northeast Texas and northwest Louisiana, they encountered an increasingly unstable atmosphere. The result was widespread large hail across portions of northeast Texas and northwest Louisiana on the morning of February 12th. Damaging wind gusts were also reported across portions of the region as a bow echo developed across extreme northeast Texas and northwest Louisiana ahead of the cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 12, 3:57 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Feb 12, 3:57 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
357 AM CST TUE FEB 12 2008

.DISCUSSION...
LINE OF CONVECTION CONTINUES TO MOVE SOUTHEAST THIS MORNING ABOUT
30 MPH AND EXPECTING MUCH OF THE RAIN TO BE TAPERING OFF ACROSS
OUR EXTREME NORTHWEST ZONES CLOSE TO SUNRISE. HAVE HIGH POPS
ACROSS THE BOARD TODAY AND DEPENDING ON WHERE THE BACK EDGE OF THE
PRECIPITATION IS SHORTLY BEFORE 800 AM...WILL UPDATE THEN TO LOWER
OR REMOVE POPS NORTHWEST OF THE I-30 CORRIDOR. TEMPS WILL FALL
THROUGH THE DAY BEHIND THE FRONT AND THEN LIKELY STABILIZE THIS
AFTERNOON ACROSS THE NORTHWEST. WILL GET A GOOD GUST WITH THE FRONT
ITSELF THIS MORNING/AFTERNOON AND THEN I HAVE KEPT WINDS JUST BELOW
LAKE WIND ADVISORY CRITERIA FOR THE REMAINDER OF THE DAY POST
FRONTAL.

MARGINAL HAIL THREAT THIS MORNING EVEN THOUGH WILL WILL CONTINUE TO
SEE GOOD 700-500MB LAPSE RATES NEAR 7-8 DEG FOR A GOOD PART OF THE
MORNING. ALSO GETTING GOOD RAINFALL RATES WITH NEAR ONE INCH PER
HOUR AMOUNT EMBEDDED IN THE LINE OF CONVECTION ITSELF. WILL
CONTINUE LOCALLY HEAVY RAIN MENTION IN THE ZONES FOR TODAY. HAVE
TRIMMED SEVERE POSSIBILITY TO OUR SOUTHERN ZONES FOR TODAY.
ATMOSPHERE WILL HAVE A CHANCE TO WARM BACK UP BY LATE MORNING/
EARLY AFTERNOON FOR A HAIL/WIND THREAT BUT AGAIN...THINK THAT THIS
WILL BE MARGINAL.

SYSTEM EXITS OUR EASTERN ZONES THIS EVENING AND WE ARE LEFT WITH
DECREASING CLOUDS AND COLD TEMPERATURES. EXPECT A QUICK MODERATING
TREND BY WED INTO THU AS WINDS COME BACK AROUND TO THE SOUTH IN
EARNEST DURING THE DAY THURSDAY AND MOISTURE IS NOT FAR BEHIND.
RAIN ENTERS THE PICTURE ONCE AGAIN LATE THURSDAY NIGHT WITH RAIN
BECOMING LIKELY ACROSS THE REGION ON FRIDAY. THERE IS MORE MODEL
CONSENSUS NOW OF A SLOWER TROUGH EJECTION INTO THE SOUTHERN PLAINS
FOR THE WEEKEND AND AS A RESULT...WE WILL GO WITH LIKELY POPS FRIDAY
THROUGH SATURDAY NIGHT AND WILL DRY THINGS DOWN SUNDAY NIGHT. IT
MUST BE NOTED THAT THE 00Z ECMWF CONTINUES TO BE THE SLOWER
SOLUTION AND DOES NOT EXIT THE TROUGH THROUGH THE LOWER MISS VALLEY
UNTIL MONDAY. OUR REASONING IS A SPLIT OF THE GFS/ECMWF.

PRELIMS TO FOLLOW...13.

&&

.AVIATION...
KSHV RADAR LOOKING AT A SOLID LINE OF TSTMS ALONG AND LAGGING A BIT
BEHIND THE SFC COLD FRONT NOW...FROM KTRL...TO KDEQ AND MOVING ESE
AT 28 KTS.  MANY TERMINALS STILL HANGING ON TO VFR FOR NOW...BUT
MVFR CIGS HAVE BEEN IN AND OUT AND CIGS WILL RAPIDLY DETERIORATE AS
STRATUS FORMS ALONG AND JUST AHEAD OF A COLD FRONT IN RAIN AREAS.
EXPECT SCATTERED TO NUMEROUS SHRWS/TSTMS ALONG THE FRONT 10-13Z OVER
THE REMAINING WEST AND 13-18Z OVER THE EAST.  SFC WINDS WILL BE S-SW
MAYBE AS HIGH AS 10 TO 20 KTS...THEN SHIFTING TO NW 15G25 KTS AND
LEVELING OFF 10 TO 15KTS THIS AFTERNOON FROM NW.  THE IFR/MVFR
CIGS/VSBYS WILL LINGER BEHIND THE CONVECTION EARLY THIS
MORNING...BUT OUR CIGS WILL IMPROVE TO VFR FROM NW TO SE DURING THE
EARLY AFTERNOON AS NW FLOW DEEPENS THE COLD...DRY AIR. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  64  31  55  36 /  80  10   0   0
MLU  64  34  52  30 /  80  20   0   0
DEQ  47  24  53  30 /  80   0   0   0
TXK  49  28  53  38 /  80   0   0   0
ELD  61  30  52  29 /  80  10   0   0
TYR  52  29  57  42 /  80   0   0   0
GGG  61  29  56  39 /  80   0   0   0
LFK  65  31  58  38 /  80  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13/24
Hazardous weather outlook, Feb 12, 6:00 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CST TUE FEB 12 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-121800-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CST TUE FEB 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH SOUTH AND EAST ACROSS THE
REGION EARLY THIS MORNING. WHILE WIDESPREAD SEVERE THUNDERSTORMS ARE
NOT LIKELY THIS MORNING...ISOLATED STRONG TO SEVERE THUNDERSTORMS
LATER THIS MORNING ACROSS DEEP EAST TEXAS INTO NORTHWEST AND NORTH
CENTRAL LOUISIANA COULD PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.
DEPENDING ON HOW MUCH HEATING OCCURS TODAY ACROSS WEST CENTRAL AND
EAST CENTRAL LOUISIANA...MORE WIDESPREAD SEVERE WEATHER WOULD BE
POSSIBLE ALONG AND SOUTH OF A LINE FROM LUFKIN TEXAS TO MANSFIELD
AND MONROE LOUISIANA. THE MAIN WEATHER THREAT IF SEVERE THUNDERSTORMS
DEVELOP ACROSS THIS REGION WOULD BE LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION...COULD BE NEEDED LATER THIS MORNING IF THE
ATMOSPHERE CAN BECOME UNSTABLE ENOUGH FOR WIDESPREAD SEVERE
THUNDERSTORMS ACROSS DEEP EAST TEXAS AS WELL AS WEST CENTRAL AND
EAST CENTRAL LOUISIANA.

13

The radar

The Shreveport radar (KSHV), 150 km away, was scanning. The volume nearest the first event began at 12:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Smith

When
February 12, 6:30 AM CST
Where
Smith County, 3 mi NNE of Teaselville
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Broadcast Media
Coordinates
32.170, -95.400

On Hwy 192 near 155 just southwest of Tyler, Texas...a roof was blown off a business. At Lakeway Harbor on Hwy. 155 near Lake Palestine, a few trees were blown down and a porch was blown off a mobile home. On Hwy. 346 near Hwy. 69, a resident had six pine trees snapped off and roof damage. Large tree limbs were also blown down along Hwy. 69.

Hail, Harrison

When
February 12, 7:22 AM CST
Where
Harrison County, 1.35 mi ENE of Marshall
Measured
1 in hail
Reported by
Public
Coordinates
32.540, -94.350

Hail fell just south of the Harrison County Airport along Hwy. 31 just north of Interstate 20.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77258, 77224.